Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 84, NWS Columbia, SC

May 31, 2003Kershaw County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 31, 2003, 3:09 PM EDT for Kershaw County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2003, 3:09 PM EDT (19:09 UTC)
Expired
May 31, 2003, 3:45 PM EDT
In force
36 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Kershaw County, SC

The radar

The Columbia radar (KCAE), 64 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:55 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

092 
WUUS52 KCAE 311909
SVRCAE
SCC055-311945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
308 PM EDT SAT MAY 31 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 345 PM EDT.

* AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES NORTHWEST OF LUGOFF..MOVING EAST AT 50
  MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...        
    CAMDEN.
    LUGOFF.
    DEKALB.

LAT...LON 3450 8084 3413 8076 3421 8047 3458 8038

TTH/BC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:00 PM EDT, 9 minutes earlier.

Area forecast discussion, May 31, 3:00 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EDT SAT MAY 31 2003

WILL SOON BE ISSUING ZONES TO INCLUDE TORNADO WATCH #450 FOR SEVERAL
NE COUNTIES OF CWA UNTIL 8 PM EDT.

FCSTID =   22
CAE   59  84  56  85 /  30  10   0  10
AGS   58  85  55  86 /  30  10   0  10
SSC   58  84  55  85 /  30  10   0  10
OGB   59  84  56  85 /  30  10   0  10

.CAE...

GA...WIND ADVISORY IN EFFECT UNTIL EARLY EVENING FOR ZONES
GAZ040...GAZ063>065...GAZ077.

SC...TORNADO WATCH IN EFFECT FOR
LANCASTER...LEE...CHESTERFIELD...AND KERSHAW COUNTIES UNTIL 8 PM
EDT.

WIND ADVISORY IN EFFECT UNTIL EARLY EVENING FOR ZONES
SCZ015>016...SCZ018...SCZ020>022...SCZ025>031...SCZ035>038...SCZ041.

BC
Hazardous weather outlook, May 31, 5:22 AM EDT, 9 hours 47 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-311115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
522 AM EDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...
A STRONG COLD FRONT WILL MOVE TO THE CENTRAL SECTIONS OF THE STATE
TODAY. AHEAD OF THE FRONTAL SYSTEM THE AIRMASS WILL BECOME VERY
UNSTABLE. THUNDERSTORMS WILL DEVELOP LATER THIS MORNING AND
CONTINUE IN TO THE AFTERNOON. SOME OF THE STORMS WILL BECOME SEVERE
THIS AFTERNOON PRODUCING LARGE HAIL AND DAMAGING WINDS.  ISOLATED
TORNADOES ARE POSSIBLE.  SEE CAESPSCAE FOR ADDITIONAL INFORMATION.

ALSO...AHEAD OF THE FRONTAL SYSTEM...LOW LEVEL WINDS WILL BECOME
STRONG BY THIS AFTERNOON WITH SPEADS REACHING 25 TO 35 MPH WITH
HIGHER GUSTS POSSIBLE. SEE CAENPWCAE FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON.

In the hours before

Special weather statement, May 31, 11:50 AM EDT, 3 hours 19 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-312130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1150 AM EDT SAT MAY 31 2003

THE SEVERE WEATHER OUTLOOK COVERS CENTRAL SOUTH CAROLINA AND THE
CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND
EARLY THIS EVENING.

A STRONG COLD FRONT WILL APPROACH THE AREA FROM THE WEST THIS
AFTERNOON. THIS FRONT WILL BE ACCOMPANIED BY SURFACE WINDS OF 25 TO
35 MPH WITH WINDS OF 40 TO 50 MPH AT THE 5 THOUSAND FOOT LEVEL.
MOISTURE IS EXPECTED INCREASE JUST AHEAD OF THE FRONT AND ALLOW
SHOWERS AND THUNDERSTORMS TO DEVELOP. THE TIMING OF SHOWERS OR
THUNDERSTORMS IN THE AREA IS FROM 4 PM LATE THIS AFTERNOON UNTIL 8
PM EARLY THIS EVENING. WINDS MAY BE TOO STRONG FOR THUNDERSTORMS TO
ACTUALLY DEVELOP BUT IF THEY DO...THEY COULD RAPIDLY BECOME SEVERE.
HAIL IS NOT LIKELY SINCE THE FREEZING LEVEL IS HIGH. HOWEVER...A
SQUALL LINE MAY FORM DURING THIS TIME PERIOD AND COULD PRODUCE
SEVERE THUNDERSTORMS WITH WIND GUSTS OVER 60 MPH. A FEW SEVERE
THUNDERSTORMS MAY ALSO SPAWN SMALL TORNADOES.

ALL INTERESTS SHOULD BE AWARE OF THIS POTENTIAL FOR SEVERE
WEATHER AND KEEP POSTED ON WEATHER STATEMENTS...WATCHES...
OR WARNINGS WHICH MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE.
BE PREPARED TO TAKE QUICK ACTION IF THREATENING WEATHER IS
SIGHTED OR A WARNING IS ISSUED FOR YOUR AREA.

EMERGENCY PREPAREDNESS OFFICIALS ARE REQUESTED TO MONITOR CHANGING
WEATHER CONDITIONS AND MAKE PLANS TO DEAL WITH SEVERE WEATHER SHOULD
IT OCCUR. SEVERE WEATHER SPOTTERS...INCLUDING AMATEUR RADIO
OPERATORS...SHOULD MONITOR THIS WEATHER SITUATION AND RELAY REPORTS
PROMPTLY TO THE NEAREST NATIONAL WEATHER SERVICE OFFICE.

TTH
Special weather statement, May 31, 2:33 PM EDT, 36 minutes before
SCZ016-312000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
233 PM EDT SAT MAY 31 2003

...STRONG THUNDERSTORMS IN CHESTERFIELD COUNTY...
STRONG THUNDERSTORMS WILL CONTINUE MAINLY IN THE NORTHERN PART OF
CHESTERFIELD COUNTY UNTIL 4 PM. THIS WILL INCLUDE THE TOWNS OF
PAGELAND...CHESTERFIELD AND CHERAW. A FEW OF THESE STORMS MAY
PRODUCE VERY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL HAIL AND WIND
GUSTS OF 50 MPH.

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:45 PM EDTSevere Thunderstorm WarningCAELee30 min
May 31, 3:49 PM EDTSevere Thunderstorm WarningCAELee26 min
May 31, 4:42 PM EDTSevere Thunderstorm WarningCAEEdgefield, Saluda63 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.